Just like many other medications, ondansetron can prolong the QTc interval on an electrocardiogram. In fact, the FDA released a Drug Safety Communication in 2012 recommending against IV doses > 16 mg to help limit the risk. A prospective, observational study in 40 cardiac patients (heart failure or ACS) found that ondansetron 4 mg IV prolonged the QTc interval by 19 msec for up to 2 hours after the dose (Hafermann, Drug Healthc Patient Safety 2011). A retrospective cohort study of 210 ondansetron doses in pediatric ICU patients found that the QTC interval increased to 460-500 msec in 29% and to more than 500 msec in 11% (Trivedi, Pediatr Crit Care Med 2016). Underlying electrolyte abnormalities and organ dysfunction seemed to add the most risk.
But, what about in ED patients? What is the extent of QTC prolongation and is it clinically significant? Two groups have now published on this patient population. Here’s what they found.
Continue reading “Ondansetron and QTc Prolongation: Clinical Significance in the ED”
Epistaxis is a common emergency department (ED) presentation, particularly in patients on antiplatelet and anticoagulation agents. Traditional remedies for bleeding include local vasoconstrictors, silver nitrate, and anterior nasal packing (ANP), each with variable efficacy. In recent years tranexamic acid (TXA) applied topically has gained popularity due to its efficacy, minimal systemic absorption lending to a low side-effect profile, and ease of use for the patient and provider (Zahed, Am J Emerg Med 2013; Ker, Cochrane Database Syst Rev 2013). In this recently published study, Zahed et al narrowed their focus to explore clinical efficacy of topical TXA in patients on antiplatelet agents (aspirin, clopidogrel, or both).
Continue reading “Topical TXA for Epistaxis in Patients on Antiplatelet Agents”
Activated charcoal is a funny intervention. There is plenty of data, with various drugs, demonstrating decreased absorption after its administration (much of it in healthy volunteers). However, there is a lack of quality evidence demonstrating benefit in clinically meaningful outcomes, such as mortality. In fact, the most recent Position Paper on Single-Dose Activated Charcoal (from 2005) suggests charcoal “should not be administered routinely in the management of poisoned patients.” This may be an oversimplification and I think Drs. Lotte Hoegberg and Anne-Bolette Gude astutely address this point in Goldfrank’s Toxicologic Emergencies:
“These opinions are unfortunately biased by the fact that most ‘routinely’ poisoned patients have low-risk exposures and do well with minimal intervention. Despite little scientific basis or support from clinical trials, less severely poisoned patients might benefit from activated charcoal in terms of reduced need for life support, monitoring, and antidotes.” (Isbister 2011)
And, there is data demonstrating a lower risk of seizures (venlafaxine, Kumar 2011), QT prolongation (citalopram, Friberg 2006), and delirium (promethazine, Page 2009) after charcoal administration. [Thanks, Dr. Martin Caravati, via Twitter!]
Conventional teaching is that the most benefit will be gained if charcoal is administered within the first hour after an overdose. This is important because we know that if charcoal is not administered in the prehospital setting, patients arriving to the Emergency Department are unlikely to receive it within that time frame.
The purpose of this brief post is to draw your attention to two recent articles that may change our thinking in when/how to use charcoal.
Continue reading “Don’t Completely Dismiss Charcoal’s Potential Benefit in Overdose”
In the U.S., intravenous acetaminophen (IV APAP) has made its way into some emergency departments as part of a multi-modal pain management approach, in part due to a perception of more rapid and effective pain control compared to the oral/rectal routes. In an effort to reduce opioid use, IV APAP seemingly has the potential to increase the number of non-opioid options such as ketorolac, lidocaine, and ketamine. Indeed, in some post-surgery literature, IV APAP has demonstrated a reduction in opioid use. The utility of IV APAP (compared to PO/PR) in the ED is unclear as there is a paucity of head-to-head efficacy studies comparing IV vs PO therapy… until now.
Continue reading “Is IV Acetaminophen Worth it in the ED?”
What is the risk of bleeding after an acute (or acute-on-chronic) overdose of the newer oral antiplatelet and anticoagulant agents? A new study in the Annals of Emergency Medicine set out to answer this question.
Continue reading “Risk of Bleeding After Antiplatelet or Oral Anticoagulant Overdose”
LAST UPDATED July 13, 2018
Physostigmine gets a bad rap, in my opinion. I remember back to my PGY-1 pharmacy residency at UMass when we had a teenage female present with AMS after being found in the woods (Clin Toxicol 2006). She was clearly anticholinergic and the suspected medication, by history, was olanzapine. Physostigmine transformed a delirious patient into one with normal mentation telling us exactly what happened. It was like watching pharmacology in action. It was also the moment when I confirmed the genius of Dr. Ed Boyer and decided to pursue a fellowship in clinical toxicology.
Continue reading “Don’t be Afraid of Physostigmine”